Research News

US inpatients often receive too much acetaminophen

BMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e7663 (Published 14 November 2012) Cite this as: BMJ 2012;345:e7663

When researchers reviewed the electronic health records at two academic hospitals in the US, they found substantial numbers of patients who had been given too much acetaminophen (paracetamol). During three summer months in 2010, 14  411 patients were given acetaminophen. Nearly 1000 (955; 6.6%) took more than the recommended daily amount at least once, as did a fifth of the older adults and just over a sixth of those with chronic liver disease. Half the supratherapeutic episodes in this study involved doses exceeding 5 g a day, often for several days. Scheduled administration (rather than as needed), a diagnosis of osteoarthritis, and higher strength tablets were all associated with a higher risk of exposure to supratherapeutic doses in adjusted analyses.

This study has identified a serious threat to patient safety, says a linked comment (doi:10.1001/2013.jamainternmed.607). If these two hospitals are typical, hundreds of thousands of in patients in the US are being exposed to potentially toxic doses of acetaminophen. Electronic health records have helped identify the problem and are also part of the solution. We must embed processes that stop drug orders taking patients over recommended daily doses, then strive to change a healthcare culture that still allows providers to over-ride safety alerts.

Notes

Cite this as: BMJ 2012;345:e7663